Texas, 2021

Hail in Texas, July 11, 2021

July 11, 2021 · NWS MAF · 2 events in 2 counties and zones

There was an upper ridge centered over southern Nevada and an upper trough over Missouri. A weak cold front moved into West Texas and Southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper ridge centered over southern Nevada and an upper trough over Missouri. A weak cold front moved into West Texas and Southeast New Mexico. Moisture and instability were across the area. Atmospheric lift was enhanced across the higher terrain and along the front. These conditions resulted in thunderstorms that produced hail across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 11, 1:03 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 11, 1:03 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Sun Jul 11 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Sun Jul 11 2021

VFR overall. Storms fired early over SE NM... HOB will be the
first TAF site possibly affected with CNM... INK... and MAF later
this afternoon or evening. May have local MVFR cigs in storms.
Severe storms possible... could see wind gusts in excess of 50kts
with some hail.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 158 PM CDT Sun Jul 11 2021

Have an upper ridge centered over Srn NV this morning with a trough
over MO extending into the plains.  This trough will trim the east
edge of the ridge off as it moves south Monday.

A weak front just north of the CWA is expected to sag into the area
today as outflows push it southward.  Rain and clouds expected to
keep afternoon highs well below normal today across the northern
half of the area with 90s along the Pecos River Valley and around
100 along the Rio grande.  Lows tonight will mainly be in the 60s
with afternoon highs Monday a couple degrees warmer.

Storms blew up before 17z in Nrn Lea County and slowly moved east.
These storms are producing hail... gusty wind... and locally heavy
rain.  The heaviest rain tonight expected to remain over SE NM with
localized flooding possible.  Only low pops expected Monday and
Monday night as drier pattern begins.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 158 PM CDT Sun Jul 11 2021

The upper lvl pattern will not change much over the course of this
week into next weekend. The upper ridge will maintain its position
over the Great Basin region and slowly flatten out Tuesday thru
Friday. The ridge will then begin building back over the Four
Corners region next weekend. Meanwhile across West TX, weak
disturbances will move through anticyclonic flow (northerly to
northeasterly) and keep precipitation chances confined to the higher
terrain of West Texas and southeast New Mexico mainly west of the
Pecos River. High temperatures will increase slightly each day from
Tuesday thru Friday as the low lvl thermal ridge expands ewd and
assocd 850 hpa temps slowly increase each day. Highs in the low
to mid 90s can be expected with a few 100s in the river valleys.
The avg high for MAF is 96F so it looks like we will continue our
streak of below normal high temperatures.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  86  70  91 /  30  10   0   0
Carlsbad                 68  89  68  91 /  50  10   0   0
Dryden                   72  91  71  93 /  20  10   0   0
Fort Stockton            68  89  69  92 /  20  10   0   0
Guadalupe Pass           63  81  65  85 /  30  10  10   0
Hobbs                    65  86  67  90 /  40  10   0   0
Marfa                    61  85  61  87 /  20  20   0  10
Midland Intl Airport     68  87  69  91 /  30  10   0   0
Odessa                   68  87  69  91 /  30  10   0   0
Wink                     69  91  71  94 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....24
AVIATION...72
Hazardous weather outlook, Jul 11, 11:30 AM CST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1230 PM CDT Sun Jul 11 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1230 PM CDT Sun Jul 11 2021 /1130 AM MDT Sun Jul 11 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect for southeast New Mexico
and the western and central Permian Basin through early this evening.
Thunderstorms capable of producing large hail and damaging winds
along with heavy rain will be possible in the watch area.

Thunderstorms chances will continue into tonight, although the
threat of severe weather will be lower. Any storms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 11, 11:45 AM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1145 AM MDT Sun Jul 11 2021

NMZ029-111800-
Northern Lea County NM-
1145 AM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL
NOON MDT...

At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Bledsoe, or 18 miles northeast of Tatum, moving
northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
southeastern New Mexico.

LAT...LON 3338 10305 3334 10306 3333 10309 3349 10320
      3353 10305
TIME...MOT...LOC 1744Z 234DEG 5KT 3345 10309

16
Local storm report, Jul 11, 12:02 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
102 PM CDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             TATUM                   33.26N 103.32W
07/11/2021  E1.25 INCH       LEA                NM   LAW ENFORCEMENT

            TATUM POLICE REPORT HAIL SLIGHTLY LARGER THAN QUARTERS.

&&

DEVIN.CHEHAK
Special weather statement, Jul 11, 3:37 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
437 PM CDT Sun Jul 11 2021

TXZ046>048-052-112215-
Dawson TX-Scurry TX-Howard TX-Borden TX-
437 PM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCURRY...BORDEN...
NORTHWESTERN HOWARD...NORTHEASTERN MARTIN AND EASTERN DAWSON COUNTIES
UNTIL 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking strong thunderstorms 12
miles southeast of O'Donnell, or 15 miles east of Lamesa, moving
south at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Snyder, Lamesa, Ackerly, Gail, Fluvanna, Lamesa Municipal Airport, J
B Thomas Reservoir, Los Ybanez, Randalls Corner, Arvana, Winston
Field, Hancock, Knapp, Vealmoor and Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
western Texas.

LAT...LON 3266 10091 3246 10163 3249 10169 3253 10169
      3252 10175 3268 10197 3296 10190 3296 10087
TIME...MOT...LOC 2136Z 013DEG 7KT 3282 10171

89

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jeff Davis

When
July 11, 4:15 PM CST to 4:20 PM CST
Where
Jeff Davis County, Valentine
Measured
1.5 in hail
Reported by
Post Office
Coordinates
30.580, -104.500

Hail, Ector

When
July 11, 7:04 PM CST to 7:09 PM CST
Where
Ector County, Gardendale
Measured
1 in hail
Reported by
Public
Coordinates
32.000, -102.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972073, 972074.